Indiana, 2009

Flash Flooding and Flood in Indiana, June 22, 2009

June 22, 2009 · NWS IND · 9 events in 5 counties and zones

Scattered thunderstorms pushed southeast through Central Indiana on the morning of the 22nd. Numerous observations of flash flooding were reported, as well as a lone thunderstorm wind damage report from Lawrence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$4,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered thunderstorms pushed southeast through Central Indiana on the morning of the 22nd. Numerous observations of flash flooding were reported, as well as a lone thunderstorm wind damage report from Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 22, 5:35 AM EST, 25 minutes earlier.

Area forecast discussion, Jun 22, 5:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
635 AM EDT MON JUN 22 2009

.AVIATION...DISCUSSION FOR 221200Z TAF ISSUANCE. NOCTURNAL
CONVECTION HAS BEEN SLOWLY DVLPG OVR THE PAST FEW HRS UNDER UPPR
SHEAR AXIS AND MODEST 850MB WNDS FLOWING INTO THE AREA. THIS
CONVECTION XPCTD TO BEGIN DIMINISHING LTR THIS MORN AND SHOULD
DISSPATE OR MOVE SE OF THE TERMINALS BY 221700Z. XTRAP OF CONVECTION
SUGGESTS KLAF/KIND/KBMG MOST LIKELY WL BE IMPACTED...WITH THE
HIGHEST THREAT PASSING E OF KHUF BY ISSUANCE TIME. BRIEF IFR VSBY
RESTRICTIONS IN HEAVIER TSTMS.

ADDITIONAL SCT/WDLY SCT CONVECTION WL PROBABLY DVLP LTR TDY AFT
ABOUT 221900Z AS THE UPPR SHEAR AXIS LINGERS OVR THE AREA COMBINED
WITH AN UNSTABLE AMS.

DUE TO THE ELEVATED NATURE OF THE CONVECTION THIS MORN...CIGS FOR
THE MOST PART SHOULD BE NR OR ABV 050. AFT 221700Z...SOME DIURNAL
CLD DVLPMT XPCTD BASED ARND 035.

&&

.DISCUSSION...WEAK SFC HIGH PRES STRETCHED FROM THE GRT LKS TO THE
DEEP SOUTH EARLY THIS MORNING. H2O VAPOR IMAGERY SHOWED AN UPPER
DISTURBANCE OVER EASTERN IA...GENERATING TSRA OVR EASTERN IA AND NW
IL. SFC FLOW WAS LIGHT AND VARIABLE AS DEW POINT TEMPS WERE IN THE
VERY MOIST UPPER 60S AND LOWER 70S.

MAIN FORECAST CHALLENGE TDY WL BE POPS.

NAM IS BETTER THAN THE GFS WITH INITIALING THE PREVIOUSLY MENTIONED
S/W. NAM IS A BIT TOO FAR NORTH BUT GFS REALLY DOESN'T HAVE THE
FEATURE AT ALL. H8-H3 STEERING LAYER SUGGESTS THAT PROPAGATION OF
THE TSRA SHUD PUSH TOWARD CENTRAL INDIANA THIS MORNING. NEXT UP TO
SUPPORT PCPN TDY ARE THE FORECAST SOUNDINGS ACRS THE AREA. GOOD
INSTABILITY IN PLACE ACRS THE FA TDY WITH CONVECTIVE TEMPS IN THE
LOWER TO MIDDLE 80S...LI/S NEAR -6 AND CAPES OF 2000-3000 J/KG. ONLY
PROBLEM WITH CONVECTION TODAY IS THAT THE FORECAST SOUNDINGS SUGGEST
A WEAK MID LVL CAP IN PLACE AROUND H8-H7 THROUGH THE COURSE OF THE
DAY...HOWEVER WITH H7 TEMPS BELOW 10C AND RELATIVELY LOW CONVECTIVE
TEMPS...FEEL RAISING POPS WILL BE THE WAY TO GO. ALL OF THIS ADDS UP
TO TWO POSSIBLE ROUNDS OF TSRA TDY...ONE IN THE MORNING WITH THE
ONGOING TSRA...AND THE POTENTIAL FOR DAYTIME HEATING DRIVEN STORMS
LATE LATE AFTERNOON AND EARLY EVENING. SINCE THE GFS IS NOT HANDLING
THE S/W VERY WELL WITH TROW OUT THE MAVMOS POPS. FEEL THAT THE
ONGOING 30-40 PERCENT POPS IS MUCH MORE REPRESENTATIVE. WL WATCH THE
TSRA EVOLUTION CLOSELY...AND IF TSRA/S ARE IMMINENT WL BUMP UP POPS
EVEN MORE. GIVEN OUR H8 TEMPS AND EXPECT CLOUD DEVELOPMENT WL LEAN
COOLER THAN THE MAVMOS HIGHS.

TSRA DEVELOPMENT WL DIMINISH QUICKLY THIS EVENING WITH THE LOSS OF
DAYTIME HEATING AS STRONGER MID LEVEL SUBSIDENCE BEGINS TO SETTLE
IN. BY LATE MONDAY NIGHT AND TUESDAY...MODELS AGREE THAT A LARGE
UPPER RIDGE WILL BUILD ACRS THE GRT LKS AND NW INDIANA. THIS WL
PLACE CENTRAL INDIANA IN THE FAVORABLE SUBSIDENCE AREA ON THE LEE
SIDE OF THE RIDGE. ISENTROPIC SFCS ALSO SHOWING SUBSIDENCE. THUS
MOSUNNY DAYS AND MOCLEAR NIGHTS ARE IN STORE FOR TUESDAY AND
WEDNESDAY. NAM SUGGESTS A WARMING TREND IN H8 TEMPS AND WITH FULL
SUN EXPECTED WL GO AOA MOS IN MOST LOCATIONS...WITH HIGHS MAINLY
AROUND 90. LOWS IN THE UPPER 60S AND LOWER 70S APPEAR VERY
REASONABLE GIVEN THE MOIST DEW POINTS AND THE LACK OF ANY CHANGE IN
THE AIR MASS.

NEXT BEST CHC FOR PCPN AFTER TDY WL BE THURSDAY AS MODELS SUGGEST A
WEAK S/W PUSHING OVER THE RIDGE IN SPILLING TOWARD INDIANA. ATTM
CONFIDENCE IS LOW WITH THIS AS THE MODELS HAVE NOT BEEN HANDLING
THESE SMALLER CONVECTIVE AREAS VERY WELL IN THE SHORT TERM...LET
ALONE 72 HOURS FROM NOW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JAS
PUBLIC...PUMA
Hazardous weather outlook, Jun 22, 2:55 AM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
355 AM EDT MON JUN 22 2009

INZ021-028>031-035>049-051>057-062>065-069>072-230800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
355 AM EDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING. SEVERE
STORMS ARE NOT EXPECTED...HOWEVER LIGHTNING IS A THREAT WITH ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE ON THURSDAY INTO EARLY FRIDAY. THE
STORMS ARE NOT EXPECTED TO BE SEVERE BUT LIGHTNING IS A THREAT
WITH ANY THUNDERSTORM.

HEAT INDICES WILL BE APPROACHING DANGEROUS LEVELS BEGINNING
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060-061-067-068-230800-
SULLIVAN-GREENE-KNOX-DAVIESS-
355 AM EDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING. SEVERE
STORMS ARE NOT EXPECTED...HOWEVER LIGHTNING IS A THREAT WITH ANY
THUNDERSTORM.

MINOR FLOODING WILL CONTINUE ON THE WABASH...WHITE AND THE EAST
FORK OF THE WHITE RIVERS. PLEASE SEE THE LATEST HYDROLOGICAL
STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE ON THURSDAY INTO EARLY FRIDAY. THE
STORMS ARE NOT EXPECTED TO BE SEVERE BUT LIGHTNING IS A THREAT
WITH ANY THUNDERSTORM.

MINOR FLOODING ON THE WABASH...WHITE...AND EAST FORK OF THE WHITE
RIVERS IS EXPECTED TO SUBSIDE BY TUESDAY.

HEAT INDICES WILL BE APPROACHING DANGEROUS LEVELS BEGINNING
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The radar

The Indianapolis radar (KIND), 63 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 heavy rain, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Owen

When
June 22, 6:00 AM EST to 7:00 AM EST
Where
Owen County, 0.69 mi N of Spencer
Reported by
COOP Observer
Coordinates
39.290, -86.770

Between the hours of 7 and 8 AM EDT, 1.3 inches of rain fell due to thunderstorm heavy rainfall. Some local flooding was also observed.

Flash Flood, Putnam

When
June 22, 6:15 AM EST to 9:15 AM EST
Where
Putnam County, 5.02 mi SSE of Manhattan to 0.86 mi SSE of Cloverdale
Cause
Heavy Rain
Property damage
$500
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
39.485, -86.888

A foot or more of water was reported across many Putnam County roads due to thunderstorm heavy rainfall. The location of this event is estimated.

Flood, Clay

When
June 22, 6:35 AM EST to 8:35 AM EST
Where
Clay County, 0.69 mi S of Brazil to 0.05 mi SW of Brazil
Cause
Heavy Rain
Property damage
$750
Crop damage
$250
Reported by
Law Enforcement
Coordinates
39.520, -87.120

Water of unknown depth was observed over some of the streets in Brazil due to thunderstorm heavy rainfall. The location of this event is estimated.

Flash Flood, Owen

When
June 22, 7:00 AM EST to 9:18 AM EST
Where
Owen County, 1.36 mi NNE of Carp to 1.77 mi NNW of Gosport
Cause
Heavy Rain
Property damage
$250
Crop damage
$1,000
Reported by
COOP Observer
Coordinates
39.398, -86.761

Many county roads in Owen County were reported under water due to thunderstorm heavy rainfall. The location of this event is estimated.

Flash Flood, Monroe

When
June 22, 7:13 AM EST to 9:18 AM EST
Where
Monroe County, 1.21 mi W of Bloomington to 1.44 mi NW of Bloomington
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$100
Reported by
Law Enforcement
Coordinates
39.172, -86.542

Streets were reported to be flooded in Bloomington due to thunderstorm heavy rainfall.

Thunderstorm Wind, Lawrence

When
June 22, 7:35 AM EST
Where
Lawrence County, 0.88 mi SW of Bedford
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.860, -86.490

Thunderstorm wind gusts blew some shingles off a house and also knocked a television tower down. Trees were also reported down in Bedford.

Flash Flood, Monroe

When
June 22, 7:45 AM EST to 9:18 AM EST
Where
Monroe County, Bloomington to 1.35 mi S of Bloomington
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
39.170, -86.520

Flash flooding of some county roads were reported throughout Monroe County due to thunderstorm heavy rainfall. A few intersections in Bloomington were flooded as well. The location of this event is estimated.

Flash Flood, Owen

When
June 22, 7:45 AM EST to 9:18 AM EST
Where
Owen County, 2.36 mi SSE of Vandalia to 2.85 mi NW of Spencer
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Law Enforcement
Coordinates
39.288, -86.853

Owen County Dispatch reported that flash flooding caused Patricksburg Road to be impassable near Buckview Road.

Flash Flood, Owen

When
June 22, 8:00 AM EST to 9:18 AM EST
Where
Owen County, 0.69 mi N of Spencer to 0.27 mi NE of Spencer
Cause
Heavy Rain
Property damage
$800
Crop damage
$200
Reported by
COOP Observer
Coordinates
39.290, -86.770

Flash flooding was observed in portions of Spencer, where water was curb-deep or slightly higher due to thunderstorm heavy rainfall. Water was beginning to recede at the time of the report. Rainfall of 1.7 inches fell in two hours in this location.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192054, 192028, 192029, 192053, 192055, 192079, 192056, 192065, 192073.